Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX

April 26, 2000Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2000, 9:46 PM CDT for Brewster County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 26, 2000, 9:46 PM CDT (02:46 UTC)
Expired
Apr 26, 2000, 10:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2000-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2000-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270248
SVRMAF
TXC043-270315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT WED APR 26 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN TEXAS

* UNTIL 1030 PM CDT

* AT 941 PM CDT(841 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR DETECTED A SEVERE THUNDERSTORM OVER BREWSTER COUNTY...5
  MILES SOUTHEAST OF CASTOLON...MOVING EAST AT 20 MPH.

CAMPERS SHOULD PREPARE FOR WIND GUSTS UP TO 70 MPH IN AND NEAR THIS 
STORM...ALONG WITH LARGE HAIL.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE THUNDERSTORMS ARE 
OCCURRINfG OR IMMINENT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN
EXCESS OF 57 MPH...HAILSTONES THE SIZE OF DIMES OR LARGER...OR BOTH.

LAT...LON 2906 10350 2903 10336 2907 10330 2916 10342

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:02 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Apr 26, 3:02 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT WED APR 26 2000

VIS SATTELITE IMAGERY SHOWS OLD FAITHFUL HAS REAWAKENED FROM ITS
WINTER/SPRING SLUMBER AS A CELL IS FIRING OFF THE DAVIS MTNS ATTM.
W/CAPES IN EXCESS OF 2000 J/KG AND H85-H5 LAPSE RATES OF 8C/KM OR
BETTER THERE...EXPECT THIS TO CONTINUE INTO THE EVENING HRS AND DIE
OUT W/DIURNAL COOLING...BUT TO RETURN THURSDAY IN GOOD ERLY UPSLOPE
FLOW.

NEXT CONCERNS ARE THE COLD FRONT MOVING S INTO CO.  DPROG/DT OF
MODELS SHOW LITTLE CHANGE SINCE PREVIOUS RUN...W/ H85 40+KT LLJ TO
FORM OVER THE S PLAINS BY 6Z TONIGHT.  THIS WILL FEED DIRECTLY INTO
THE COLD FRONT...WHICH BY THEN IS FCST TO BE ALONG A LINE S OF KABQ-
KTCC-KDDC.  THIS WILL FEED THE MUCH ADVERTISED MCS THAT COULD
DEVELOP FURTHER N AND MOVE SE IN NWLY STEERING FLOW.  THIS IN TURN
COULD RESULT IN MULTIPLE BOUNDARIES WHICH COULD SET THINGS ROLLING
IN OUR NE CWA LATER TONIGHT AND INTO THU.  THU...W/FRONT
CONTINUING TO MOVE S...COULD SEE MORE DEVELOPMENT AGAIN IN THE
AFTERNOON.  WILL RESTRICT MENTION OF PRECIP TO THE ERN PORTION OF
CWA WHERE BETTER DEWPTS (50 F OR BETTER) ARE FORECAST.

NEXT SHOT COMES FRI AND FRI NIGHT AS AVN RUN IS ONCE AGAIN BRINGING
WEAK SHORTWAVES THRU THE RIDGE.  THESE SEEM A BIT MORE CONCRETE IN
THE FLOW THAN THE LAST FEW EPISODES...SO WILL LEAVE IN A MENTION
FOR ERN CWA THEN AS WELL.  BEYOND THAT...MRF CONTINUES TO ADVERTISE
NEXT SYSTEM IN SUN AND MON.  WILL ONLY GO SLIGHT CHANCES PRECIP
THEN...AS MRF IS FURTHEST S W/THIS SYSTEM AND TENDS TO OVER-AMPLIFY
W/TIME.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  59/89/56/86    3211
LSA  56/86/53/83    3211
E41  60/90/57/87    3211
6R6  64/88/65/88    1211
MRF  51/83/52/83    22--
CNM  59/88/55/87    ----

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Apr 26, 6:40 PM CDT, 3 hours 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT WED APR 26 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND THURSDAY
MORNING ACROSS PORTIONS OF THE PERMIAN BASIN...SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS...GENERALLY NORTHEAST OF AN ARTESIA TO VAN
HORN LINE.

DUE TO ABUNDANT AMOUNTS OF LOW LEVEL MOISTURE IN PLACE ACROSS THE
AREA COUPLED WITH MODERATE TO HIGH ATMOSPHERIC INSTABILITY...
THUNDERSTORMS OVER THE DAVIS MOUNTAINS COULD AT TIMES REACH SEVERE
LEVELS THIS EVENING...AS THEY MOVE SOUTHEAST TOWARDS THE BIG BEND
REGION.  THE MAIN SEVERE WEATHER THREATS WITH THESE THUNDERSTORMS
WILL BE LARGE HAIL AND GUSTY WINDS. THUNDERSTORMS SHOULD RAPIDLY
DIMINISH AFTER SUNSET AND THE LOSS OF DAYTIME HEATING.

AS SOUTHERLY WINDS STRENGTHEN IN THE LOWER LEVELS OF THE ATMOSPHERE
AND A COLD FRONT APPROACHES FROM THE NORTH...THE POTENTIAL EXISTS FOR
THUNDERSTORMS TO DEVELOP LATE TONIGHT INTO THURSDAY MORNING...AND
MOVE SOUTHEAST ACROSS THE TEXAS PERMIAN BASIN AND PORTIONS OF
SOUTHEAST NEW MEXICO.  WITH ADEQUATE LOW LEVEL MOISTURE AND
INSTABILITY...SOME OF THESE THUNDERSTORMS COULD ALSO REACH SEVERE
LEVELS AT TIMES...WITH THE MAIN THREATS BEING LARGE HAIL AND GUSTY
WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT AND
EARLY THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

PV

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:47 PM CDTSevere Thunderstorm WarningMAFBrewster43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.